Maryland, 2008

Hail and Damaging Winds in Maryland, June 22, 2008

June 22, 2008 · NWS LWX · 6 events in 4 counties and zones

A cold front approached the Mid Atlantic during the afternoon of June 22. Afternoon heating contributed to strong instability that helped to focus scattered strong to severe thunderstorms ahead of a cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front approached the Mid Atlantic during the afternoon of June 22. Afternoon heating contributed to strong instability that helped to focus scattered strong to severe thunderstorms ahead of a cold front. Damaging winds brought some trees and power lines down in north central Maryland. Large hail was also reported. Hail to the size of quarters fell in Spring Gap.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 22, 2:30 PM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 22, 2:30 PM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
330 PM EDT SUN JUN 22 2008

.SYNOPSIS...

A COLD FRONT WILL APPROACH THE REGION THIS EVENING THROUGH MONDAY
MORNING...PROVIDING THE FOCUS FOR SHOWERS AND THUNDERSTORMS. THE
FRONT IS FORECAST TO STALL ACROSS THE AREA MONDAY...KEEPING
UNSETTLED CONDITIONS IN THE FORECAST THROUGH MONDAY NIGHT. HIGH
PRESSURE WILL BUILD ACROSS THE REGION TUESDAY AND WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...

SEVERE THUNDERSTORM WATCH 594 REMAINS IN EFFECT UNTIL 8PM FOR THE
ENTIRE FORECAST AREA.

SURFACE ANALYSIS FROM 15Z SHOWS AN AREA OF LOW PRESSURE OVER
SOUTHEASTERN NEW YORK WITH A TROUGH EXTENDING SOUTH EAST OF THE
BLUE RIDGE. ANOTHER LOW WAS CENTERED OVER THE NORTHERN GREAT LAKES
WITH A TROUGH EXTENDING SOUTH AND WEST THROUGH THE UPPER MIDWEST.
WATER VAPOR IMAGERY SHOWS AN UPPER LOW OVER THE NORTHERN GREAT
LAKES WITH EMBEDDED SEVERAL SHORT WAVE TROUGHS.

REGIONAL RADAR SHOWS AN INCREASINGLY ACTIVE RADAR PICTURE WITH
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE REGION. MAIN
THREAT WILL BE FOR STORMS PRODUCING LARGE HAIL AND DAMAGING WINDS.
PLENTY OF INSTABILITY ACROSS THE REGION THIS AFTERNOON...CAPES
OVER 2000 J/KG AND LIFTED INDICES AROUND -4...BUT WILL GRADUALLY
WEAKEN LATER THIS EVENING. THIS IS BEING ENHANCED NOT ONLY BY THE
SURFACE TROUGH BUT ALSO BY THE STRENGTHENING UPPER TROUGH.
HOWEVER...EXPECT AT LEAST SOME CONVECTION TO CONTINUE THROUGH MUCH
OF THE OVERNIGHT. THERE WILL BE A BRIEF BREAK TOWARDS MORNING IN
BETWEEN THE SHORT WAVE AND APPROACHING FRONT.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...

FRONT GRADUALLY MAKES IT WAY TO THE REGION ON MONDAY. SIMILAR TO
SUNDAY...PLENTY OF CLOUD BREAKS IN THE MORE WILL HELP TO ENHANCE
DAYTIME HEATING AND INSTABILITY. CLOUDS AND STORMS WILL FILL IN
BY EARLY AFTERNOON. WILL CONTINUE TO SCATTERED TO NUMEROUS POPS FROM
PREVIOUS SHIFTS. WILL NOT INCLUDE SEVERE WORDING...DAMAGING WINDS
AND LARGE HAIL...FOR THE ZONES AT THIS TIME GIVEN ITS DAY 2. WILL
HOWEVER CONTINUE MENTION IN THE HWO.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...

GOOD AGREEMENT EXISTS AMONG THE NAM/GFS/ECMWF AND SHORT RANGE
ENSEMBLES THAT CONVECTION WILL BE ONGOING AT 22Z MONDAY. GIVEN THE
FORECAST AMOUNTS OF CAPE /MODERATE/ AND SHEAR /40 KT FROM 0-6
KM/...CONVECTION MAY BE IN AN ORGANIZED STATE AND SOME AT SEVERE
LEVELS. THERE MAY BE TWO ORGANIZED AREAS...ONE THAT INITIALLY
DEVELOPED NEAR THE BLUE RIDGE AND PROPAGATED EAST TOWARD THE
INTERSTATE 95 CORRIDOR ALONG A SURFACE TROUGH/FRONT AND THEN ANOTHER
CLOSER TO ASCENT WITH THE UPPER LEVEL TROUGH OVER WEST VIRGINIA.
BOTH AREAS WILL TEND TO LOSE SOME OF THEIR ORGANIZATION AND DECREASE
IN INTENSITY WITH THE LOSS OF DAYTIME HEATING...HOWEVER LINGERING
CONVECTION MAY CONTINUE OVERNIGHT WITH SOME LINGERING INSTABILITY
AND POSITIVE OMEGA IN PLACE...ESPECIALLY WITH THE FIRST MENTIONED
ORGANIZED AREA OF CONVECTION.

MID LEVEL TROUGH WILL PUSH THE FRONT EAST OF THE BAY BY 12Z TUESDAY.
HOWEVER...THE TROUGH AXIS ITSELF LAGS ENOUGH WHERE THERE IS CONCERN
THAT POP UP THUNDERSTORMS COULD RESULT BEFORE NEGATIVE VORTICITY
ADVECTION AND SUBSIDENCE MOVE INTO THE CWA. THEREFORE...HAVE
INTRODUCED LOW POPS FOR CONVECTION ON TUESDAY. BEST OPPORTUNITY WILL
BE NEAR THE BALTIMORE/WASHINGTON METRO AREA CLOSER TO LIFT FROM THE
TROUGH AXIS AND THE COOLER POOL OF AIR NEAR IT.

HAVE PRETTY HIGH CONFIDENCE IN WEDNESDAY BEING DRY...AS MODELS SHOW
HIGH PRESSURE AND DRIER NORTHWEST WINDS IN PLACE. HOWEVER...THIS
WILL BE BRIEF...AS THE CENTER OF HIGH PRESSURE MOVES OFFSHORE AND
SURFACE WINDS SWING BACK AROUND TO THE SOUTH BY WEEKS END. AT THE
VERY LEAST...WARMER TEMPERATURES...HIGHER DEWPOINTS AND INCREASED
INSTABILITY WILL BE FAVORABLE FOR TYPICAL DIURNAL CONVECTION LATER
IN THE WEEK AND INTO THE WEEKEND. BUT IN ADDITION TO THIS...WHILE
THE DETAILS ARE SKETCHY FROM THE MODELS...THERE MAY BE MID LEVEL
DISTURBANCES THAT OCCASIONALLY MOVE INTO OUR AREA IN WEST TO
NORTHWEST FLOW ALOFT. AT THE SURFACE...A FRONT MAY ALSO WORK INTO
OUR CWA BY FRIDAY OR SATURDAY. IF EITHER ONE OF THESE OCCUR...THEN
CONVECTION MAY BE MORE NUMEROUS AND/OR ORGANIZED AND MAY NOT BE
TOTALLY RESTRICTED TO AFTERNOON AND EVENING. DETAILS WILL NEED TO BE
RESOLVED IN FUTURE SHIFTS.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...

MODERATE INSTABILITY CONTINUES THROUGH THE AFTERNOON AND MID
EVENING...ENCOURAGING CONVECTION ACROSS THE ENTIRE FORECAST AREA.
SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS. STORMS GRADUALLY DIMINISH TONIGHT BEFORE REDEVELOPING
TOMORROW WITH THE APPROACH OF A COLD FRONT. STORMS AGAIN TOMORROW
MAY BECOME SEVERE. WILL CONTINUE TO CARRY VICINITY THUNDERSTORMS IN
THE 18Z TAF PACKAGE AND WORK WITH NEAR-TERM AMENDMENTS AS THE STORMS
ORGANIZE.

THUNDERSTORMS WILL CONTINUE TO IMPACT TERMINALS MONDAY EVENING.
DRIER CONDITIONS MOVE IN FOR MID WEEK FOR NO SIGNIFICANT WEATHER.
THUNDERSTORMS MAY RETURN BY WEEKS END.

&&

.MARINE...

MARINERS SHOULD KEEP AN EYE TO THE SKY THIS AFTERNOON AND EVENING
AS WELL AS TOMORROW AFTERNOON AND EVENING WITH SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS WILL
LIKELY PROMPT SPECIAL MARINE WARNINGS...AND MAY CONTAIN DAMAGING
WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND
HEAVY RAIN.

FRONT WILL BE EAST OF THE BAY BY TUESDAY MORNING...WITH A
NORTHWEST FLOW BEHIND IT. NORTHWEST GUSTS COULD APPROACH 20 KT.
HIGH PRESSURE BUILDS IN FOR WEDNESDAY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...SAR
NEAR TERM...SAR
SHORT TERM...SAR
LONG TERM...BPP
AVIATION...SAR/BPP
MARINE...SAR/BPP
Hazardous weather outlook, Jun 22, 12:38 PM EST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
138 PM EDT SUN JUN 22 2008

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
231000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
820 PM EDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE WASHINGTON AND
BALTIMORE METRO AREAS...INCLUDING THE TIDAL POTOMAC RIVER AND
MARYLAND CHESAPEAKE BAY UNTIL 10 PM. SEVERE THUNDERSTORMS ARE
EXPECTED THIS EVENING AHEAD OF AN APPROACHING COLD FRONT. THE MOST
LIKELY TIME FOR SEVERE WEATHER IS THROUGH 10 PM. LARGE HAIL AND
DAMAGING WINDS ARE THE PRIMARY THREATS FROM THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE COLD FRONT IS EXPECTED TO PRESS THROUGH THE REGION TOMORROW
EVENING...SUPPORTING A SECOND OPPORTUNITY FOR SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN HAS BEEN ACTIVATED. PLEASE RELAY REPORTS OF SEVERE
WEATHER...INCLUDING DAMAGING WINDS AND LARGE HAIL...TO THE
NATIONAL WEATHER SERVICE.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-231000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
138 PM EDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH ALONG AND EAST OF THE BLUE RIDGE UNTIL
10 PM. SEVERE THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING AHEAD
OF AN APPROACHING COLD FRONT. LARGE HAIL AND DAMAGING WINDS ARE THE
PRIMARY THREATS FROM THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE COLD FRONT IS EXPECTED TO PRESS THROUGH THE REGION TOMORROW
EVENING...SUPPORTING A SECOND OPPORTUNITY FOR SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN HAS BEEN ACTIVATED. PLEASE RELAY REPORTS OF SEVERE
WEATHER...INCLUDING DAMAGING WINDS AND LARGE HAIL...TO THE
NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Jun 22, 1:11 PM EST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
211 PM EDT SUN JUN 22 2008

VAZ036-037-221900-
NELSON VA-ALBEMARLE VA-
211 PM EDT SUN JUN 22 2008

...STRONG THUNDERSTORMS TO AFFECT NELSON AND ALBEMARLE COUNTIES...

AT 211 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
SOUTHWEST OF BATESVILLE...MOVING NORTHEAST AT 19 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

THE COMMUNITIES OF CROZET AND FREE UNION WILL BE AFFECTED BY THIS
STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

PELOQUIN
Local storm report, Jun 22, 1:47 PM EST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
247 PM EDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     HAIL             1 S AVON                37.99N 78.83W
06/22/2008  E0.75 INCH       NELSON             VA   TRAINED SPOTTER

&&

SAR
Special weather statement, Jun 22, 2:07 PM EST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
307 PM EDT SUN JUN 22 2008

VAZ026-WVZ054-221930-
PENDLETON WV-ROCKINGHAM VA-
307 PM EDT SUN JUN 22 2008

...STRONG THUNDERSTORMS TO AFFECT PENDLETON AND ROCKINGHAM
COUNTIES...

AT 307 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BRANDYWINE...MOVING NORTHEAST AT 21 MPH.

THE COMMUNITIES OF BRANDYWINE AND OAK FLAT WILL BE AFFECTED BY THIS
STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

PELOQUIN
Special weather statement, Jun 22, 2:49 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
349 PM EDT SUN JUN 22 2008

WVZ050-055-502-222045-
HARDY WV-HAMPSHIRE WV-EASTERN GRANT WV-
349 PM EDT SUN JUN 22 2008

...STRONG THUNDERSTORMS TO AFFECT HARDY...HAMPSHIRE AND EASTERN GRANT
COUNTIES...

AT 349 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ARTHUR...MOVING NORTHEAST AT 13 MPH.

THE COMMUNITIES OF MOOREFIELD WILL BE AFFECTED BY THIS STORM.

ROSA
Local storm report, Jun 22, 3:49 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
449 PM EDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             FORT ASHBY              39.50N 78.77W
06/22/2008  M0.75 INCH       MINERAL            WV   TRAINED SPOTTER

            PBZ RELAYED SPOTTER REPORT OF PENNY HAIL

&&

SAR
Local storm report, Jun 22, 4:00 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
500 PM EDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             FORT ASHBY              39.50N 78.77W
06/22/2008  E0.88 INCH       MINERAL            WV   TRAINED SPOTTER

            DOWNTOWN FORT ASHBY NICKEL SIZE HAIL

&&

HITCHENS

The radar

The Sterling radar (KLWX), 125 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Allegany

When
June 22, 4:09 PM EST
Where
Allegany County, Spring Gap
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.570, -78.720

Amateur radio replayed a report of quarter-sized hail in Spring Gap.

Hail, Allegany

When
June 22, 4:11 PM EST
Where
Allegany County, 0.53 mi E of North Branch
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
39.580, -78.720

Amateur radio replayed a report of half dollar-sized hail north of Spring Gap.

Hail, Calvert

When
June 22, 5:47 PM EST
Where
Calvert County, 0.69 mi SSW of Kenwood Beach
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.491, -76.506

A trained spotter reported penny-sized hail on Western Shores Blvd. at Poplar Court.

Thunderstorm Wind, Charles

When
June 22, 6:17 PM EST
Where
Charles County, 0.91 mi WSW of Tompkinsville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
38.314, -76.915

Charles County Emergency Management reported trees down on Banks Odee Road.

Hail, Calvert

When
June 22, 6:34 PM EST
Where
Calvert County, 1.38 mi S of Dunkirk
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.700, -76.670

A trained spotter reported penny-sized hail near Dunkirk.

Thunderstorm Wind, St. Mary'S

When
June 22, 6:52 PM EST
Where
St. Mary'S County, 1.76 mi SE of Loveville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
38.350, -76.660

Law Enforcement reported trees down near Loveville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2008Every state in 2008This day in weather historyWarnings in Maryland, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108572, 108573, 108575, 108570, 108576, 108571.